Anaphylatic reaction

Author:
Updated:
Original:

Last Thursday our 6 year old, who we thought was the only one of our three girls who didn't have allergies, had an anaphylatic reaction. She had *full* body hives for 1 1/2 days, then Thur night her lips swelled up. We rushed her to the hospital where they gave her shots of adrenaline & steriods. It was very scary. The first day she got hives we took her to the Dr and they thought it was from a dog we had just bought. But the hospital says that it most likely a food. They want her on a peanut/nut & fish free diet until she goes to the allergist on April 16. They are concerned about peantuts because our 2 year old is allergic to them also. The whole thing just makes me sick. I'm so worried that something is going to happen again. Right now our 2 year old is covered in hives from a reaction to amoxil. We are having a bad couple of weeks here!!!! Any suggestions would be much appreciated. I'm finding sending her to school to be the hardest because I'm not really sure they understand how serious this is.

Liz

On Apr 7, 2001

Man this can be sooo scary! Are the hives gone now? FAN has some good resources for dealing with the schools, but it's kind of hard to start anything yet until you find out what she is allergic to. [url="http://www.foodallergy.org"]www.foodallergy.org[/url] Do you have an epi pen? If you don't, I don't think I would send her to school at all until you get one. If you do, I would definitely suggest that you make sure the staff and teachers know what an anaphylactic reaction is, and an emergency plan to inject an epi pen immediately and get her to hospital. Hang in there and I hope you get to the bottom of it soon!

Your daughter who reacted to amoxil may be allergic to penicillin. My daughter is also, if she still requires an antibiotic you may want to try erythromycin or biaxin. They are not penicillin and my daughter has had good success with them. I always found it to be a couple of days after the penicillin was stopped before the hives stopped like 4 or 5 days so you may find she still gets the hives after you stop the penicillin. Penicillin is a funny one, it takes a long time to get out of the system.

[This message has been edited by PeanutTrace (edited April 07, 2001).]

On Apr 7, 2001

Brimor, I am sorry to hear about your allergies of late! I would plan a meeting with your child's teacher ASAP. Tell her/him what you told us and stress the potential danger. My son is 9 and PA. I choose to send his food. He eats nothing in school that I haven't provided for him. It makes me feel safe for him. He has never had a reaction in school. I hope he never does but I feel like we are reducing the chances. Let us know how the tests come out. Good luck.

On Apr 8, 2001

Just a note on biaxin--it is horrible. Ben had horrible stomach cramps when he was on it. He was crying in pain. The doctor told me to give him benadryl, which stopped the cramps, and he called in another prescription. My sister has taken it too and said it was awful for her.

On Apr 8, 2001

Sorry to hear, the biaxin is great for us! Actually I am thankful that we have it because my daughter is so terrible on any of the penicillins or ceclor drugs. Perhaps it was an allergic reaction to whatever biaxin was made of. The one I hate is nitrofurantoin for bladder infection, it makes her so sick but is all we have left to treat this type of infection.

Related